Hail, Kane
- When
- July 23, 1:52 PM CST to 1:55 PM CST
- Where
- Kane County, Aurora
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.770, -88.320
Hail between nickel and ping pong ball size was reported at multiple locations.
Scattered thunderstorms moved across parts of northern Illinois during the afternoon and evening hours of July 23rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across parts of northern Illinois during the afternoon and evening hours of July 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 23, 12:11 PM CST, 1 hour 41 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 111 PM CDT Sun Jul 23 2017 .SHORT TERM... 1248 PM CDT Compact and digging upper trough over the upper great lakes will continue southeast tonight. Height falls on the back side of the trough will provide enough forcing ahead of a cold frontal boundary to trigger scattered showers and thunderstorms during the peak heating period this afternoon/early evening. Surface convergence is weaker, possibly aided by the lake breeze, thus scattered coverage seems appropriate. The parameter space of instability/shear of approaching around 1000 j/kg and 30kt respectively, with hail growth and downdraft cape at respectable levels, places a marginal risk of damaging winds and large hail, consistent with the SPC outlook. The thunderstorm concerns will end quickly this evening as these combined factors all shift southeast with the arrival of the cooler and drier airmass behind the frontal boundary and increased surface pressure ahead of large high pressure across the upper midwest. Behind the front in MN and across lake superior there is an area of lower clouds. Some of these clouds will likely move southward behind The front later tonight into early monday in our area as well and Linger a bit in the morning. Breezy northeast winds will also be in place through the remainder of the day providing some natural air conditioning to the region after the recent muggy period, with 70s for highs most areas. && .LONG TERM... 111 PM CDT Monday night through Sunday... Model guidance is in pretty good agreement that the upcoming week into next weekend will generally be much drier, both in terms of precipitation amounts and dewpoints. Tuesday should feature sunshine and seasonably warm temps and comfortable humidity levels with an afternoon lake breeze knocking temps lakeside down a bit. Temps and humidity will begin to creep back upward Wednesday as southerly flow becomes established in advance of the next shortwave and associated cold front. Generally pretty good agreement between the GFS/GEM/ECMWF with respect to timing of midweek cold frontal passage, which looks to be in the later Wed night into Thursday morning time frame. Fairly stout trough with plenty of moisture around would suggest a still respectable chance of showers/storms despite the unfavorable frontal timing. If timing of front slows in later model runs, then chances for convection would likely end up being a bit higher. Regardless of the timing, all indications are that this will be a progressive trough and front, not one that looks overly concerning at this distance for a major rain event that would have a big impact on already swollen rivers. In the wake of that front, all indications are that next weekend will feature some really fantastic mid-summer weather with fairly seasonable temps (maybe a bit below average), afternoon lake breezes, comfortable humidity, and sunshine. - Izzi && .AVIATION... For the 18Z TAFs... Scattered showers and thunderstorms this afternoon are the main concern for the tafs. We are seeing development across WI, and we continue to work on destabilization across IL ahead of an upper level shortwave/. The window will be fairly narrow for any one location. Convergence ahead of the upper wave is somewhat weak, Though could be aided by any lake breeze this afternoon. Therefore scattered coverage seems appropriate. Some gusty/erratic winds or even some hail are possible. The lake breeze will also push inland, but confidence on how quickly it reaches ORD/MDW is not super high given any potential modulation due to convection. Eventually winds will settle NNE. Behind the front in MN and across Lake Superior there was an area of Mvfr/local ifr conditions this morning. Some MVFR ceilings may filter southward behind the front later tonight into early monday in our area as well and linger a bit in the morning. Breezy northeast Winds will also be in place through the remainder of the taf period. KMD && .MARINE... 111 PM CDT Fairly typical summer pattern over the lake with high pressure resulting in primarily land/lake breeze circulation winds Tuesday before the high moves east Tuesday night allowing for a period of more defined southerly winds midweek. Cold front will move down the lake Wednesday night with a shower and thunderstorm potential followed by a wind shift to northerly in the wake of the front. Does look like a period of fresh northerlies Thursday into Thursday evening before high pressure settles into the western Lakes region allowing for a return to primarily a land/lake breeze regime next weekend. - Izzi && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook...UPDATED
National Weather Service Chicago/Romeoville IL
1136 AM CDT Sun Jul 23 2017
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
241645-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
1136 AM CDT Sun Jul 23 2017 /1236 PM EDT Sun Jul 23 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...This Afternoon and Tonight.
WEATHER HAZARDS EXPECTED:
Limited Thunderstorm Risk...with an associated:
Limited Hail Risk...up to quarter size.
Limited Thunderstorm Wind Damage Risk...up to 60 MPH.
DISCUSSION:
Scattered thunderstorms are expected to develop toward late
morning into the afternoon. A few of these could be strong
with locally damaging winds and large hail.
In addition, flooding will continue along portions of the
Des Plaines, Fox, Kishwaukee, Rock, Illinois, and Pecatonica
rivers.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...
High Swim Risk.
Wednesday...
Elevated Thunderstorm Risk.
Limited Excessive Heat Risk.
Thursday...
Elevated Thunderstorm Risk.
DISCUSSION:
With cool north winds, Monday and Tuesday will be quiet except
for the increased swim risk along the southern shore of the lake.
Warmer and less settled weather returns for Wednesday and
Thursday.
In addition, flooding will continue along portions of the
Des Plaines, Fox, Kishwaukee, Rock, Illinois, and Pecatonica
rivers.
.SPOTTER INFORMATION STATEMENT...
Spotters may be need today for isolated severe storms.
GENERAL STORM MOTION OF THE DAY:
Moving southeast at 30 to 35 mph.
&&
LMZ740>745-241645-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
1136 AM CDT Sun Jul 23 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...This Afternoon and Tonight.
Limited Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Wednesday...
Elevated Thunderstorm Risk.
Thursday...
Limited Thunderstorm Risk.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-241645-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
1136 AM CDT Sun Jul 23 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...This Afternoon and Tonight.
Limited thunderstorm risk this afternoon.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
&&
KMD
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement National Weather Service Chicago/Romeoville Il 217 PM CDT SUN JUL 23 2017 ILZ005-006-231930- Lake IL-McHenry IL- 217 PM CDT SUN JUL 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAKE AND EAST CENTRAL MCHENRY COUNTIES UNTIL 230 PM CDT... At 217 PM CDT, Doppler radar was tracking a strong thunderstorm over Johnsburg, or over McHenry, moving southeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Prairie Grove around 220 PM CDT. Lakemoor and Volo around 225 PM CDT. Round Lake, Island Lake and Holiday Hills around 230 PM CDT. LAT...LON 4236 8834 4241 8829 4234 8813 4226 8823 TIME...MOT...LOC 1917Z 311DEG 18KT 4235 8826 IZZI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
224 PM CDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM HAIL 3 SW FOX LAKE 42.39N 88.22W
07/23/2017 E0.75 INCH MCHENRY IL PUBLIC
&&
ACSSpecial Weather Statement
National Weather Service Chicago/Romeoville Il
234 PM CDT SUN JUL 23 2017
ILZ006-232000-
Lake IL-
234 PM CDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAKE COUNTY UNTIL
300 PM CDT...
At 234 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wauconda, moving southeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Tower Lakes around 240 PM CDT.
Lake Zurich and Hawthorn Woods around 250 PM CDT.
Mundelein around 300 PM CDT.
Other locations impacted by this storm include North Barrington and
Lake Barrington.
LAT...LON 4226 8801 4219 8814 4228 8820 4230 8820
4232 8815
TIME...MOT...LOC 1934Z 311DEG 18KT 4229 8816
IZZIThe Chicago radar (KLOT), 27 km away, was scanning. The volume nearest the first event began at 19:53 UTC.
14 thunderstorm wind, 8 hail, 5 flood, 1 heavy rain. Local standard time, as filed.
Hail between nickel and ping pong ball size was reported at multiple locations.
A three foot diameter tree was blown down.
Quarter size hail was reported at multiple locations.
Standing water 6 to 12 inches deep was reported on Schaumburg Road between Braintree Drive and Roselle Road. One car was reported stalled in the flood waters.
Nickel to quarter size hail was reported.
Standing water 4 to 12 inches deep was reported on Route 59.
Rainfall of 2.11 inches was measured in 45 minutes.
Numerous tree limbs were blown down on Brookwood Lane off of Boughton Road. Some tree limbs were as large as one foot in diameter.
Standing water above wheels of cars was reported on Washington Street at Gartner Road.
House siding damage was reported.
Wind damage was reported throughout Romeoville with numerous large tree limbs blown down. Two north side windows were blown out and shingles were peeled away at an apartment complex. Pieces of roofing were blown off a strip mall. A metal pool fence was blown off a pool and a young 2 inch diameter tree was uprooted.
A large part of a roof was blown off a building and an 8 inch diameter tree was blown down.
Several 6+ inch diameter tree limbs were blown down on the Lewis University Campus.
Standing water was reported on Brookwood Lane off of Boughton.
Several large tree limbs were blown down including one blocking a road.
Standing water 7 to 8 inches deep was reported curb to curb on Infantry Drive.
A two foot diameter tree was blown down.
Numerous large trees and tree limbs were blown down. Ten utility poles were snapped.
The roof of a barn was blown off near the intersection of 7000N and 1000W.
Extensive tree damage was reported in Bradley. One tree limb two feet in diameter was snapped off. Wind gusts were estimated between 60 mph and 70 mph.
A wind gust to 72 mph was measured.
Numerous trees and tree limbs were blown down along St. George Road, blocking the road. Crop damage was also reported.
Multiple utility poles were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721313, 721308, 721309, 721310, 721332, 721311, 721331, 721330, 721312, 721319, 721329, 721333, 721315, 721316, 721317, 721318, 721320, 721352, 721342, 721314, 721334, 721337, 721335, 721336, 721338, 721339, 721341, 721340.